MAUDE Adverse Event Report: COOK INC AMPLATZ ULTRA STIFF PTFE FIXED CORE WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK INC AMPLATZ ULTRA STIFF PTFE FIXED CORE WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Catalog Number AUS-038145
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was initially reported, the wire broke inside the patient.The facility had some difficulty retrieving the fragments.The physician had to make an additional cut with the laser and the physician was able to get the fragments out the patient.Device is available for evaluation.User facility medwatch report received on (b)(6) 2018.As reported, surgeon inserted the wire into the left ureter.The wire broke in the ureter.Broken wire was removed in two pieces.Device is not available for evaluation.No adverse consequences to the patient have been reported as a result of this occurrence.Additional information: the facility will be keeping the device for the own internal process.Once the facility indicates the device is available for return, she will return it at that time.
 
Event or Problem Description
Update 21dec2018: hhs/fda sus report mw5081877 was received from the fda.
 
Additional Manufacturer Narrative
Hhs/fda sus mw5081877 was received and reconciled with this previously received complaint and initial medwatch report filed on 07dec2018.
 
Event or Problem Description
Update (b)(6) 2019: cook has been advised that the device is still in the possession of the hospital for internal risk assessment.It is unlikely that the product will be returned.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation evaluation.The complaint device was not returned for an evaluation.No photograph was provided for review.A document based investigation was conducted including a review of complaint history, the device history record, instructions for use, manufacturing instructions, and quality control data.A review of the device history record for lot # 9221140 found there were no non-conformances related to the reported failure mode.A review of complaint history records revealed no other complaints have been associated with the complaint device lot number 9221140.The instructions for use (ifu) states the following in consideration of the reported failure mode: precautions: manipulation of wire guide requires appropriate imaging control.Use caution not to force or over manipulate the wire guide when gaining access.When using wire guide through a metal cannula/needle, use caution as damage may occur to outer coating.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.Separation of wire guides is commonly observed when a wire guide is withdrawn through a metal needle/cannula, and is cautioned against in the (ifu).However, there was no mention of a metal instrument being used with the device, so this cannot be confirmed.Based on the findings of a previous similar investigation, it is possible that user technique or patient anatomy contributed to the device failure.Without additional imaging or procedural information however, neither of these two possibilities can be confirmed.A definitive conclusion could not be established.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received on 14jan2019: as reported, the clinician was able to remove the pieces from the patient and procedure was completed with the use of a new wire.The patient outcome post-procedure was listed as "fine".The wire was not withdrawn through a needle and difficulty removing the wire was experienced because the wire was broken.Confirmation of device return has still not been confirmed.

Brand Name
AMPLATZ ULTRA STIFF PTFE FIXED CORE WIRE GUIDE
Common Device Name
OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8142961
Report Number1820334-2018-03521
Device Sequence Number19304692
Product Code OCY
UDI-Device Identifier00827002535671
UDI-Public(01)00827002535671(17)211025(10)9221140
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K082536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/25/2021
Device Catalogue NumberAUS-038145
Device Lot Number9221140
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/28/2018
Supplement Date Received by Manufacturer12/21/2018
01/14/2019
02/27/2019
Initial Report FDA Received Date12/07/2018
Supplement Report FDA Received Date01/07/2019
01/15/2019
03/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR